Montana, 2007

High Wind in Montana, March 27, 2007

March 27, 2007 · NWS GGW · 4 events in 3 counties and zones

A developing area of low pressure brought a period of strong wind to a portion of northeast Montana.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A developing area of low pressure brought a period of strong wind to a portion of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 27, 2:18 AM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Mar 27, 2:18 AM MST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
318 AM MDT TUE MAR 27 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
WELL ADVERTISED POTENT CLOSED LOW HAS MOVED INLAND OVER THE PACIFIC
NORTHWEST COAST ON ITS WAY TO THE GREAT BASIN AREA TODAY. EARLY
MORNING WATER VAPOR IMAGERY REVEALED AN IMPRESSIVE BAROCLINIC LEAF
AHEAD OF A POTENT TROUGH MOVING INTO MONTANA. THIS PLUME OF
MOISTURE FROM THE SOUTH WILL BE WITH US THROUGH WEDNESDAY NIGHT. A
SURFACE CLOSED LOW EAST OF THE ROCKIES WILL MOVE FARTHER EAST
TODAY AND DEEPEN WHICH WILL STRENGTHEN THE SURFACE PRESSURE
GRADIENT ACROSS EASTERN MONTANA TODAY. WITH THE LOW CENTER TO THE
WEST OF THE FORECAST AREA TODAY...WINDS WILL QUICKLY STRENGTHEN
THIS MORNING TO AROUND 30-40MPH WITH GUSTS TO 50MPH. EAST WINDS
BASED ON A STRONG SURFACE PRESSURE GRADIENT TYPICAL ARE NOT
EXCESSIVELY GUSTY ABOVE SUSTAINED WIND STRENGTH...SO WILL HOLD OFF
ISSUING ANY WIND HEADLINES FOR NOW. THE CLOSED SURFACE LOW WILL
SLOWLY MOVE EAST REACHING EASTERN SOUTH DAKOTA WEDNESDAY NIGHT.
WINDS WILL REMAIN STRONG THROUGH THE SHORT TERM PERIOD.

THE OTHER ISSUE WITH THIS POWERFUL STORM IS WHEN AND WHERE THE
RAIN WILL TURN TO SNOW. FAVORED AREAS FOR PRECIPITATION HAS BEEN
BOUNCING AROUND FROM MODEL TO MODEL. THE COLD FRONT APPROACHES
FROM THE WEST ON WEDNESDAY AS THE INVERTED SURFACE TROUGH SETS UP
EAST OF THE NE MT. THIS WILL BRING IN COLDER AIR INTO THE WESTERN
ZONES BY WEDNESDAY AFTERNOON. SO THE EARLIEST SNOW SHOULD FLY LATE
WEDNESDAY OR WEDNESDAY NIGHT IN THE WEST. AREAS WHERE 1000-500MB
THICKNESS VALUES DROP BELOW 540DM QUICKLY DRY OUT SO MOST FALLING
PRECIPITATION SHOULD REMAIN LIQUID THROUGH WEDNESDAY AND INTO
WEDNESDAY EVENING. GOOD MODEL AGREEMENT FOR LATE WEDNESDAY NIGHT
WITH GOOD DYNAMICS AND 0.40-0.60 QPF FOR SOUTHWESTERN ZONES. THIS
IS ALSO THE AREA WHERE THICKNESS VALUES FALL TO 535 DM AND LOWER.
THERE SHOULD BE A TRANSITION FROM SNOW IN THE WEST AND RAIN IN THE
EAST THURSDAY MORNING. THICKNESS VALUES RECOVER FROM THE WEST ON
THURSDAY SO DIMINISHING PRECIPITATION SHOULD REMAIN A MIX.

TODAY...STRONG EAST TO SOUTHEAST WINDS ACROSS THE CWA WITH
SUSTAINED WINDS OF AROUND 40 MPH IN WIBAUX COUNTY COULD GENERATE
GUSTS TO 60 MPH. WILL GO AHEAD AND ISSUE HIGH WIND WARNING FOR
THAT AREA WHICH ALREADY HAS WARNINGS AGAINST IT FROM BIS AND BYZ
ZONES. SPC CONVECTIVE OUTLOOK LOOKS LEGITIMATE AS INSTABILITY AND
IMPRESSIVE ASCENT ACROSS THE SOUTHERN ZONES STILL WARRANTS MENTION
OF THUNDERSTORMS MAINLY DURING TODAY.

WEDNESDAY THROUGH THURSDAY...PRECIPITATION CHANGEOVER TO SNOW
STILL LOOKS TO OCCUR BY WEDNESDAY MORNING FROM WEST TO EAST AS
THICKNESSES QUICKLY DROP. SNOW TOTALS REMAIN UNCERTAIN. LATEST HPC
WINTER WEATHER ACCUMULATIONS FOR DAY 2 AND 3 BRING IN UP TO A FOOT
OF SNOW INTO OUR SOUTHERN COUNTIES. WHILE SNOW AMOUNTS SEEM
EXCESSIVE NOW...WITH UNCERTAINTY OF EXACT STORM TRACK WILL GO
AHEAD AND ISSUE A WINTER STORM WATCH BEGINNING 18Z WEDNESDAY
THROUGH 00Z FRIDAY SINCE THERE IS THE POTENTIAL FOR MUCH OF THE
MOISTURE TO TURN INTO SNOW. ADVISORY SNOW FALL IS CERTAINLY
REACHABLE THROUGH THURSDAY. SCT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
EXTENDED PERIOD BEGINS WITH SPRING STORM OVER EASTERN MONTANA.
MODELS CONTINUE TO ADJUST WITH EACH MODEL RUN OFFERING A SLIGHTLY
DIFFERENT SOLUTION WITH EACH RUN FURTHER SOUTH AND SLOWER.
ECMWF/CMC CONTINUE TO BE SLOWER THAN THE GFS/NAM. WITH SLOWER
MOVEMENT OF THE STORM INTO THE CENTRAL PLAINS WILL LINGER SOME
HIGHER POPS INTO THE SOUTHEAST FOR THURSDAY NIGHT AND FRIDAY.

REMAINDER OF THE FORECAST PERIOD HAS GENERAL TREND OF WESTERLY
FLOW INTO MONTANA WITH UPPER TROF MOVING INTO THE CENTRAL
PLAINS...SLIGHT RIDGING OVER CALIFORNIA AND ANOTHER TROF MOVING
INTO WESTERN CANADA. MODELS SUGGEST SOME SORT OF STORM IN WESTERN
CANADA BY THE END OF THE WEEK BUT QUITE A BIT OF VARIABILITY SO
CONFIDENCE ON TIMING OR POSITION OF STORM VERY LOW. FOR NOW WILL
GO WITH CLIMO SOLUTION WITH POTENTIALLY UNSETTLED FLOW AND ENOUGH
CLOUDS TO KEEP TEMPERATURES AROUND NORMAL. EBERT

&&

.AVIATION...
EAST WINDS INCREASING THIS MORNING WITH THE DEVELOPMENT OF STORM SYSTEM
IN IDAHO. STRONG WINDS WILL CONTINUE THROUGH THE DAY AS THE STORM
MOVES INTO SOUTHERN MONTANA. FOR TODAY...EXPECT VFR CONDITIONS
WITH A FEW SHOWERS POSSIBLE. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR GARFIELD-PRAIRIE.

HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 27, 3:32 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
432 AM MDT TUE MAR 27 2007

MTZ027-281200-
WIBAUX-
432 AM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A DEVELOPING STORM SYSTEM OVER IDAHO WILL PRODUCE STRONG EAST
WINDS ACROSS THE REGION TODAY AND TONIGHT. WIND SPEEDS OF 30 TO 40
MPH WITH GUSTS OF MORE THAN 60 MPH ARE POSSIBLE. THEREFORE A HIGH
WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE STORM SYSTEM MOVES THROUGH MONTANA...SIGNIFICANT
PRECIPITATION IN THE FORM OF BOTH RAIN AND SNOW IS POSSIBLE. AT
THIS TIME...RAIN IS EXPECTED TO CHANGE TO SNOW LATE ON WEDNESDAY.
SEVERAL INCHES OF SNOW ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

WINDS WILL TURN NORTHWEST AS THE STORM PROGRESSES AND REMAIN
STRONG. THESE WINDS WILL CREATE BLOWING AND DRIFTING SNOW PROBLEMS
WITH ANY SNOWFALL THAT OCCURS.

PERSONS PLANNING TRAVEL...OR ANY OUTSIDE ACTIVITIES...IN THE
WEDNESDAY THROUGH THURSDAY TIME PERIOD...AND RANCHERS WITH YOUNG
LIVESTOCK...SHOULD LISTEN FOR LATER STATEMENTS ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ022-026-281200-
GARFIELD-PRAIRIE-
432 AM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A DEVELOPING STORM SYSTEM OVER IDAHO WILL PRODUCE STRONG EAST
WINDS ACROSS THE REGION TODAY AND TONIGHT. WIND SPEEDS OF 25 TO 35 MPH
WITH GUSTS OF 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE STORM SYSTEM MOVES THROUGH MONTANA...SIGNIFICANT
PRECIPITATION IN THE FORM OF BOTH RAIN AND SNOW IS POSSIBLE. AT
THIS TIME...RAIN IS EXPECTED TO CHANGE TO SNOW LATE ON WEDNESDAY.
6 TO 12 INCHES OF SNOW ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
ACROSS SOUTHERN GARFIELD AND PRAIRIE COUNTIES AND A WINTER STORM
WATCH IS IN EFFECT.

WINDS WILL TURN NORTHWEST AS THE STORM PROGRESSES AND REMAIN
STRONG. THESE WINDS WILL CREATE BLOWING AND DRIFTING SNOW PROBLEMS
WITH ANY SNOWFALL THAT OCCURS.

PERSONS PLANNING TRAVEL...OR ANY OUTSIDE ACTIVITIES...IN THE
WEDNESDAY THROUGH THURSDAY TIME PERIOD...AND RANCHERS WITH YOUNG
LIVESTOCK...SHOULD LISTEN FOR LATER STATEMENTS ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>021-023>025-059>062-281200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-MCCONE-RICHLAND-
DAWSON-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
432 AM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM OVER IDAHO WILL PRODUCE STRONG EAST
WINDS ACROSS THE REGION TODAY AND TONIGHT. WIND SPEEDS OF 25 TO
35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE STORM SYSTEM MOVES THROUGH MONTANA...SIGNIFICANT
PRECIPITATION IN THE FORM OF BOTH RAIN AND SNOW IS POSSIBLE. AT
THIS TIME...RAIN IS EXPECTED TO CHANGE TO SNOW LATE ON WEDNESDAY.
SEVERAL INCHES OF SNOW ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
WITH THE HEAVIEST SNOW EXPECTED ACROSS THE SOUTHERN PORTIONS OF
THE REGION.

WINDS WILL TURN NORTHWEST AS THE STORM PROGRESSES AND REMAIN
STRONG. THESE WINDS WILL CREATE BLOWING AND DRIFTING SNOW PROBLEMS
WITH ANY SNOWFALL THAT OCCURS.

PERSONS PLANNING TRAVEL...OR ANY OUTSIDE ACTIVITIES...IN THE
WEDNESDAY THROUGH THURSDAY TIME PERIOD...AND RANCHERS WITH YOUNG
LIVESTOCK...SHOULD LISTEN FOR LATER STATEMENTS ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, McCone

When
March 27, 8:30 AM MST to 10:30 AM MST
Where
McCone forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Fort Peck Handar.

High Wind, McCone

When
March 27, 8:54 AM MST
Where
McCone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Fort Peck Handar.

High Wind, Dawson

When
March 27, 9:00 AM MST to 11:00 AM MST
Where
Dawson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Shingles were blown off of several homes in Richey. One house had a couple of windows that were blown out. Several one and half foot diamter trees were blown over, which caused power outages.

High Wind, Wibaux

When
March 27, 9:15 AM MST to 1:50 PM MST
Where
Wibaux forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Sustained wind speeds of 40 to 45 mph were common with frequent gusts over 60 mph. A building on Main street in Wibuax had bricks that were blown off onto the sidewalk. Several buildings had tar paper that was blown off the roofs. |

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12915, 12914, 12917, 12916.